Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 11, 2019, 2:42 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2019, 2:42 PM EDT (18:42 UTC)
- Expired
- Jul 11, 2019, 6:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:00 PM EDT | FLASH FLOOD | 2 Nne Ringos Mills, KY | DELYAED REPORT - NEWMAN LANE CLOSED TO DUE SEVERAL FEET OF WATER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 138 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
405
WGUS53 KJKL 111842
FFWJKL
KYC011-069-205-112245-
/O.NEW.KJKL.FF.W.0019.190711T1842Z-190711T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
242 PM EDT Thu Jul 11 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
North central Bath County in east central Kentucky...
Fleming County in east central Kentucky...
North central Rowan County in east central Kentucky...
* Until 645 PM EDT.
* At 242 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Flemingsburg, Cranston, Pecks Ridge, Nepton, Haldeman, Triplett,
Tilton, Pebble, Ringos Mills, Muses Mills, Hillsboro and Craintown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3845 8357 3844 8358 3841 8352 3840 8348
3838 8345 3840 8341 3832 8336 3832 8334
3823 8331 3827 8385 3832 8384 3832 8385
3846 8384 3848 8379
$$
RAY2 follow-up statements
500
WGUS73 KJKL 111922
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
322 PM EDT Thu Jul 11 2019
KYC011-069-205-112245-
/O.CON.KJKL.FF.W.0019.000000T0000Z-190711T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-Rowan KY-
322 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTH CENTRAL BATH...FLEMING AND NORTH CENTRAL ROWAN COUNTIES...
At 316 PM EDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. Radar estimates
indicate that up to two inches of rain have already fallen over
portions of the area. This area has a saturated ground from the
nearly 2 inches of rain that fell earlier in the day. Flash flooding
is expected.
Some locations that will experience flooding include...
Flemingsburg, Cranston, Pecks Ridge, Nepton, Haldeman, Triplett,
Tilton, Pebble, Ringos Mills, Muses Mills, Hillsboro and Craintown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3845 8357 3844 8358 3841 8352 3840 8348
3838 8345 3840 8341 3832 8336 3832 8334
3823 8331 3827 8385 3832 8384 3832 8385
3846 8384 3848 8379
$$
RAY726
WGUS73 KJKL 112246
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
646 PM EDT Thu Jul 11 2019
KYC011-069-205-112254-
/O.EXP.KJKL.FF.W.0019.000000T0000Z-190711T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-Rowan KY-
646 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL BATH...FLEMING AND NORTH
CENTRAL ROWAN COUNTIES WILL EXPIRE AT 645 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3845 8357 3844 8358 3841 8352 3840 8348
3838 8345 3840 8341 3832 8336 3832 8334
3823 8331 3827 8385 3832 8384 3832 8385
3846 8384 3848 8379
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:32 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 11, 1:32 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 132 PM EDT Thu Jul 11 2019 .UPDATE... Issued at 1211 PM EDT THU JUL 11 2019 Made some adjustments to the precipitation probabilities and cloud cover for the rest of today, based on current trends in obs and radar imagery. Also used the latest obs to freshen up the hourly forecast grids, temperatures, RH, dewpoints, and winds, and to establish new trends in those elements. The updated zone forecast text products has already been issued. The hazardous weather outlook was in good shape with no changes needed. UPDATE Issued at 721 AM EDT THU JUL 11 2019 Updated the forecast to input the latest observations and trend them through the mid morning hours. Adjusted pops for the line of showers and storms moving in from the west. As well, trended the storms progression from west to east through midday. a new zfp will be sent out for this update. && .SHORT TERM...(Today through Friday) Issued at 409 AM EDT THU JUL 11 2019 The current surface analysis across the region as of 08Z features the eventual cold front that will push southeast through the day today positioned along a line from KLAF in Indiana southwest to KSTL in MO. Ahead of this feature, indicated on satellite, and shown in the hi res models is a prefrontal trough. This has been responsible for ongoing convection in central Kentucky just west of I-65. Overall ascent across the region is allowing some convection to develop into eastern TN and is moving northeast. This setup in mind, model soundings this morning are carrying a 2500 J/KG MU CAPE at SME. The approach of the trough and radar trends upstream would signal that cells would be able to tap into the elevated instability as they roll into eastern Kentucky6 this morning. Will ramp up pops rather quickly this morning with the development of showers and storms. It is unlikely at this time that some of these storms will become strong this morning especially without the days strong heating. However, with PWATs in the 2.00 inch range, some heavy rainfall is possible this morning and this will need monitored. Heading through the rest of the day today, it is possible that the days early convection could quell deeper convection this afternoon. Lingering cloud cover will limit daytime heating but the approach of the actual front will still allow some shower and thunderstorm development through the day. Thus instead of a wind threat from strong storms, a flood threat will persist. Any clearing through the day would change this outcome as the additional heating after the first round would allow for renewed strong convection. Thus, the marginal risk for severe weather will suffice. As the front pushes southeast, ridging over the southeast will impede the progress of the boundary. In fact, the boundary is likely to stall along the ridges bordering VA and TN. Thus will keep pops through the area into the overnight with thunder chances decreasing by 06Z and showers expected through dawn. Once again, daytime heating on Friday will allow showers and thunderstorms to develop again along the ridges bordering VA and TN during the afternoon. The rest of eastern Kentucky will be dry with subsidence in place aloft. Clearer skies will allow daytime highs to rebound into the mid 80s. Friday will remain largely dry. .LONG TERM...(Friday night through Wednesday) Issued at 459 AM EDT THU JUL 11 2019 We are expected to start the period in meteorological no-man's land aloft, with the westerlies and jet stream to our northeast, a tropical system to our southwest over the lower Mississippi Valley, and a col over KY in between stronger ridging to our northwest and southeast. Surface dew points should be down slightly compared to the short term period, having fallen off behind the passage of the weak cold front. The lack of features aloft, combined with lower surface moisture, should result in mainly dry weather to start the weekend. A few disorganized showers/thunderstorms can't be ruled out on Saturday near the TN border where the greatest low level moisture will be found. As dew points creep higher early in the new week, it will support a slight chance of thunderstorms area wide, but with continuing weak flow aloft, they should remain poorly organized. The big player in the weather as we move into the week will be the tropical system. It is expected to move north up the Mississippi Valley early in the week, with the remnants then getting picked up by the westerlies and heading up the Ohio Valley by midweek. With the system in its early stages of trying to form right now, there is still plenty of uncertainty regarding how strong it becomes and how quickly it weakens, and its exact track. Have used a max POP in the chance category on Wednesday, with the anticipation of refinements being needed as the time draws closer. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 132 PM EDT THU JUL 11 2019 The TAF forecast was a challenge today. The primary focus was on timing the formation, evolution, and movement of ongoing and new shower and storm activity across the area. At this time we expected scattered to numerous showers and scattered storms to move across eastern Kentucky through late this evening. As the afternoon wears on, and heating increases, more showers and storms will form. The activity will likely increase a bit later today into early tonight, as a cold front moves slowly across the region. The showers and storms should slowly taper off overnight, especially once the front has pushed through. Expect the front to be out of the area between 7 and 9Z, with rain showers lingering behind it. Once the front moves just east of us, it is forecast to stall. This will keep a chance of rain in the forecast for areas along the VA and TN borders through the end of the TAF period. Any storms today will have the potential for producing isolated strong wind gusts, frequent lightning, and locally heavy rainfall that could lead to minor flooding issues. VFR conditions should be the norm, but whenever a TAF site experiences a shower or strong storm, we could see MVFR or worse conditions. Some fog may also form overnight, especially at the TAF sites that experience rain today through this evening. The fog could produce MVFR, IFR, or perhaps even LIFR conditions where rain occurs today. Winds should be generally light and variable. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...SHALLENBERGER LONG TERM...HAL AVIATION...AR
Hazardous weather outlook, Jul 11, 4:32 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 432 AM EDT Thu Jul 11 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 432 AM EDT Thu Jul 11 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are anticipated today and into the evening. Some of the thunderstorms may be capable of producing strong wind gusts. In addition, some storms may produce heavy rainfall that could lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a small potential for thunderstorms in some locations near the Virginia and Tennessee borders on Friday and Saturday during the afternoon and evening hours. Thunderstorms are also possible area wide at times from Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into this evening to report any instances of wind damage or flooding. SHALLENBERGER/HAL
In the hours before
Special weather statement, Jul 11, 1:01 PM EDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service JACKSON KY 101 PM EDT Thu Jul 11 2019 KYZ104-106>109-111730- Elliott-Johnson-Magoffin-Morgan-Wolfe- 101 PM EDT Thu Jul 11 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MORGAN...WEST CENTRAL JOHNSON...NORTHWESTERN MAGOFFIN...EAST CENTRAL WOLFE AND SOUTHWESTERN ELLIOTT COUNTIES... At 100 PM EDT, strong thunderstorms were clustered over Lick Branch, or near West Liberty, moving southeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... West Liberty, Henry, Lewis, Haleburg, Zag, Moon, Florress, Lick Branch, Index, Logville, Wonnie, Sellars, Panama, White Oak, Wrigley, Elna, Grayfox, Relief, Ever and Woodsbend. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3800 8338 3807 8321 3790 8291 3773 8336 TIME...MOT...LOC 1700Z 325DEG 12KT 3796 8325 CGAL
Special weather statement, Jul 11, 2:07 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
207 PM EDT Thu Jul 11 2019
KYZ044-111830-
Fleming-
207 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 206 PM EDT, a strong thunderstorm was located over Flemingsburg,
moving southeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Craintown, Nepton, Wallingford, Poplar
Plains, Tilton, Elizaville, Goddard, Hillsboro, Ewing and
Flemingsburg Junction.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8358 3842 8355 3841 8353 3826 8370
3827 8374 3829 8373 3828 8374 3829 8376
3829 8377 3843 8389 3846 8386 3849 8375
TIME...MOT...LOC 1806Z 301DEG 8KT 3844 8378
CGALSpecial weather statement, Jul 11, 2:14 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
214 PM EDT Thu Jul 11 2019
KYZ106-108-111845-
Morgan-Wolfe-
214 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN AND
NORTHEASTERN WOLFE COUNTIES...
At 214 PM EDT, a strong thunderstorm was located over Pekin, or 7
miles west of West Liberty, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
West Liberty, Henry, Lewis, Lower Gilmore, Malone, Greear, Mize,
Florress, Rexville, Stacy Fork, Daysboro, Index, Pekin, Liberty Road,
Omer, Williams, Sellars, Lee City, Panama and Payton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3787 8312 3781 8319 3782 8321 3779 8322
3779 8323 3777 8327 3776 8327 3770 8334
3788 8348 3796 8339
TIME...MOT...LOC 1814Z 305DEG 10KT 3788 8339
CGALSpecial weather statement, Jul 11, 2:34 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
234 PM EDT Thu Jul 11 2019
KYZ050-051-111915-
Montgomery-Bath-
234 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND WESTERN BATH
COUNTIES...
At 234 PM EDT, a strong thunderstorm was located near Sideview, or 7
miles west of Mount Sterling, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Owingsville, Camargo, Sharpsburg, Preston,
Reynoldsville, Sideview, Flat Creek, Coons Station, Stepstone,
Bourbon Furnace, Gatewoods Station, Prewitt, Crooks, Stoops, Peeled
Oak, Ewington, Judy, Grassy Lick and Howards Mill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3807 8369 3797 8399 3811 8408 3812 8408
3814 8406 3817 8399 3819 8398 3827 8389
TIME...MOT...LOC 1834Z 235DEG 16KT 3810 8409
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:42 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 2 hr |
| Jul 11, 8:34 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jul 11, 8:45 AM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Morgan | 2 hr |
| Jul 11, 11:30 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 2 hr |
| Jul 11, 1:01 PM EDT | Special Weather Statement | JKL | Morgan | 29 min |
| Jul 11, 2:07 PM EDT | Special Weather Statement | JKL | Fleming | 23 min |
| Jul 11, 2:14 PM EDT | Special Weather Statement | JKL | Morgan | 31 min |
| Jul 11, 2:18 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 42 min |
| Jul 11, 2:34 PM EDT | Special Weather Statement | JKL | Montgomery | 41 min |
| Jul 11, 2:36 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Jul 11, 2:44 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 46 min |
| Jul 11, 2:52 PM EDT | Special Weather Statement | JKL | Rowan | 53 min |
| Jul 11, 3:11 PM EDT | Special Weather Statement | JKL | Menifee | 34 min |
| Jul 11, 3:13 PM EDT | Special Weather Statement | JKL | Wolfe | 47 min |
| Jul 11, 3:18 PM EDT | Special Weather Statement | JKL | Menifee, Rowan | 42 min |
| Jul 11, 3:35 PM EDT | Special Weather Statement | JKL | Bath | 40 min |
| Jul 11, 3:57 PM EDT | Special Weather Statement | JKL | Wolfe | 63 min |
| Jul 11, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Wolfe | 25 min |
| Jul 11, 4:16 PM EDT | Special Weather Statement | JKL | Montgomery | 44 min |
| Jul 11, 4:25 PM EDT | Special Weather Statement | JKL | Magoffin | 35 min |
| Jul 11, 4:49 PM EDT | Special Weather Statement | JKL | Lee | 41 min |
| Jul 11, 4:51 PM EDT | Special Weather Statement | JKL | Estill | 39 min |
| Jul 11, 5:02 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Rockcastle | 43 min |
| Jul 11, 5:05 PM EDT | Flash Flood Warning | JKL | Estill, Lee, Wolfe | 3 hr |
| Jul 11, 5:08 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Jul 11, 5:17 PM EDT | Special Weather Statement | JKL | Estill, Lee, Powell, Wolfe | 28 min |
| Jul 11, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Powell, Wolfe | 38 min |
| Jul 11, 5:25 PM EDT | Special Weather Statement | JKL | Jackson, Pulaski, Rockcastle | 50 min |
| Jul 11, 5:53 PM EDT | Special Weather Statement | JKL | Jackson, Laurel, Lee, Owsley, Rockcastle | 52 min |
| Jul 11, 6:16 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 119 min |
| Jul 11, 6:34 PM EDT | Special Weather Statement | JKL | Clay, Laurel, Pulaski | 56 min |
| Jul 11, 6:53 PM EDT | Areal Flood Advisory | JKL | Pulaski | 112 min |
| Jul 11, 7:16 PM EDT | Special Weather Statement | JKL | Knox | 44 min |
| Jul 11, 7:19 PM EDT | Special Weather Statement | JKL | Pulaski | 41 min |
| Jul 11, 7:35 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jul 11, 7:53 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.